Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 589, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Jul 23, 2004, 3:18 PM CDT for Grant County, Oklahoma. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 23, 2004, 3:18 PM CDT (20:18 UTC)
- Expired
- Jul 23, 2004, 4:00 PM CDT
- In force
- 42 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
County Grant County, OK
The radar
The Vance AFB radar (KVNX), 31 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 8.3 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1089 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 1202 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- -9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 2:41 PM CDT, 37 minutes earlier.
Area forecast discussion, Jul 23, 2:41 PM CDT, 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 241 PM CDT FRI JUL 23 2004 .DISCUSSION... EARLY AFTERNOON SFC MESOANALYSIS AND KVNX FINE LINE INDICATE COLD FRONT FROM NCENTRAL INTO WCENTRAL OK. SFC LOW OVER SW OK ASSOCIATED MORE WITH A PRE-FRONTAL TROF ACROSS SW INTO CENTRAL-ECENTRAL OK. DIURNAL CONVECTION BREAKING OUT ACROSS MUCH OF AREA LIKELY TO REMAIN MORE PULSE-TYPE IN NATURE DUE TO WEAK WINDS ALOFT. POTENTIAL EXISTS FOR LOCALIZED DOWNBURSTS AND POSSIBLY A FEW ISOLATED LANDSPOUTS/ GUSTNADOES. UNCERTAINTY ON HOW MESOSCALE WILL EVOLVE THIS EVENING...BUT QPF FROM CONSENSUS INDICATES HEAVIEST PRECIP MOST LIKELY TO FALL ACROSS N OK TONIGHT...WITH SECONDARY AXIS OF HIGHER PRECIP SW-WARD ALONG SAGGING FRONTAL ZONE INTO SW OK AND W TX. CATEGORICAL POPS WILL BE SPREAD ACROSS ALL BUT FAR SE ZONES FOR TONIGHT WITH CONTINUED MENTION OF HEAVY RAIN POTENTIAL. FLOOD WATCH MAY BE NEEDED ONCE WE CAN GET A BETTER HANDLE ON THE MESOSCALE THIS EVENING. PRECIP AXIS EXPECTED TO SHIFT SOUTH WITH TIME SAT AND SAT NIGHT ALONG AND BEHIND UNSEASONABLY STRONG COLD FRONT. WITH CLOUDS LIKELY TO BE WIDESPREAD...EXPECT MUCH OF THE AREA NOT TO GET OUT OF 70S ON SAT. WILL TAIL OFF THE POPS SUN THRU MON NIGHT AS FRONT MOVES WELL S OF AREA AND SFC RIDGING BRINGS DEWPOINTS DOWN INTO 50S. MAY WELL SEE SOME RECORD LOWS FALL BEFORE ALL IS SAID AND DONE BY MON. CURRENT FCST LOW OF 60 AT OKC MON MORNING WOULD BREAK THE CURRENT RECORD OF 63. NW FLOW REGIME REMAINS IN PLACE MID TO LATE WEEK... THUS LOW POPS ARE CONTINUED TUE THRU THU. MODELS BRING A MORE ROBUST TROF ACROSS AREA SOMEWHERE IN THE TUE NIGHT TO WED NIGHT TIME FRAME. EXACT TIMING DEPENDS ON WHICH MODEL ONE BELIEVES. HAVE ELEVATED POPS TO CHANCE CAT DURING THIS PERIOD. TEMPS LIKELY TO REMAIN BELOW SEASONAL NORMS AS LONG AS NW FLOW PERSISTS...THUS WILL KEEP TEMPS WED-FRI BELOW CURRENT GUIDANCE. FRI WILL BE KEPT FREE OF POPS BASED ON CONSENSUS FROM SURROUNDING OFFICES. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 68 79 62 77 / 80 80 20 20 HOBART OK 66 78 61 78 / 90 80 30 20 WICHITA FALLS TX 71 85 65 80 / 60 50 40 20 GAGE OK 61 74 56 77 / 80 60 30 20 PONCA CITY OK 65 73 60 77 / 90 80 10 10 DURANT OK 74 89 66 78 / 40 40 30 20 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 24
Hazardous weather outlook, Jul 23, 2:35 PM CDT, 43 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
235 PM CDT FRI JUL 23 2004
OKZ004>048-050>052-TXZ083>090-241200-
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TODAY AND TONIGHT...
THUNDERSTORM OUTLOOK...
RAIN AND SCATTERED THUNDERSTORMS ARE EXPECTED OVER OKLAHOMA AND
WESTERN NORTH TEXAS THROUGH TONIGHT. NO ORGANIZED SEVERE WEATHER IS
EXPECTED... BUT ISOLATED SEVERE STORMS WILL BE POSSIBLE THIS
AFTERNOON.
DISCUSSION...
A VERY SLOWLY MOVING COLD FRONT... THAT EXTENDED FROM NORTH-CENTRAL
INTO WEST-CENTRAL OKLAHOMA THIS AFTERNOON... WILL CONTINUE TO
ADVANCE SLOWLY TOWARD THE SOUTH THROUGH TONIGHT. STORMS WILL
DEVELOP THIS AFTERNOON AND CONTINUE THROUGH TONIGHT... MAINLY NEAR
AND NORTH OF THE FRONT. WEAK VERTICAL WIND SHEAR AND LIMITED
INSTABILITY SHOULD KEEP SEVERE STORM CHANCES LOW FOR ANY GIVEN
LOCATION. HOWEVER... A FEW ISOLATED STORMS WILL BE CAPABLE OF
PRODUCING WIND GUSTS TO 70 MPH AND HAIL TO QUARTER SIZE. THESE
STORMS WILL GENERALLY BE RELATIVELY SHORT-LIVED AND WILL MOVE
SLOWLY. THUNDERSTORMS MAY EVENTUALLY DEVELOP INTO ONE OR MORE
THUNDERSTORM CLUSTERS LATER TONIGHT.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY JUL 24.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...70 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
THUNDERSTORM OUTLOOK...
THUNDERSTORMS ARE EXPECTED TO CONTINUE SATURDAY ACROSS OKLAHOMA AND
WESTERN NORTH TEXAS... WITH THE BEST CHANCES SHIFTING SOUTH AS THE
FRONT MOVES DEEPER INTO TEXAS. CHANCES FOR THUNDERSTORMS WILL
RESUME TUESDAY AND CONTINUE THROUGH THURSDAY.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SATURDAY.
CMSIn the hours before
Local storm report, Jul 23, 2:34 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
234 PM CDT FRI JUL 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0200 PM TSTM WND GST 4 WNW BESSIE 35.41N 99.05W
07/23/2004 70 MPH WASHITA OK MESONET
VIA OKLAHOMA MESONET
&&
JLP/FM/DEWSpecial weather statement, Jul 23, 2:47 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 247 PM CDT FRI JUL 23 2004 OKZ027-039-232000- GRADY OK-STEPHENS OK- 247 PM CDT FRI JUL 23 2004 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR GRADY AND STEPHENS COUNTIES. A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM RUSH SPRINGS TO NEAR LAWTON AND FORT SILL TO 5 MILES WEST OF COMANCHE AT 247 PM CDT...MOVING NORTHEAST AT 10 MPH. STORM INTENSITY IS INCREASING. THESE STORMS WILL PRODUCE TORRENTIAL RAINFALL AND MAY PRODUCE WINDS TO NEAR 50 MPH.
Special weather statement, Jul 23, 2:51 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 251 PM CDT FRI JUL 23 2004 OKZ023-232000- CADDO OK- 251 PM CDT FRI JUL 23 2004 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR CADDO COUNTY. A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHEAST OF GRACEMONT AT 251 PM CDT...MOVING NORTHEAST AT 5 MPH. STORM INTENSITY IS INCREASING AND BRIEF TORRENTIAL RAINFALL WILL ACCOMPANY THE STORM. WINDS TO 50 MPH MAY OCCUR.
Special weather statement, Jul 23, 3:02 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 302 PM CDT FRI JUL 23 2004 OKZ029-232030- CLEVELAND OK- 302 PM CDT FRI JUL 23 2004 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR CLEVELAND COUNTY. A STRONG THUNDERSTORM WAS LOCATED OVER CENTRAL NORMAN AT 302 PM CDT...MOVING NORTHEAST AT 10 MPH. THIS STORM WILL PRODUCE VERY HEAVY RAINFALL WHICH MAY CAUSE SOME URBAN STREET FLOODING. WINDS AS STRONG AS 50 MPH MAY ALSO OCCUR.
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 2:26 PM CDT | Severe Thunderstorm Warning | OUN | Garfield | 49 min |
| Jul 23, 2:29 PM CDT | Severe Thunderstorm Warning | OUN | Grant | 46 min |
| Jul 23, 2:41 PM CDT | Severe Thunderstorm Warning | OUN | Custer | 49 min |
| Jul 23, 3:28 PM CDT | Severe Thunderstorm Warning | OUN | Kay | 47 min |
| Jul 23, 3:55 PM CDT | Flash Flood Warning | OUN | Grant, Kay | 3 hr |
| Jul 23, 4:26 PM CDT | Severe Thunderstorm Warning | OUN | Kay | 34 min |
| Jul 23, 5:01 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Garfield, Kingfisher, Major | 44 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.